Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Short laws for finite groups and residual finiteness growth


Authors: Henry Bradford and Andreas Thom
Journal: Trans. Amer. Math. Soc. 371 (2019), 6447-6462
MSC (2010): Primary 20D06; Secondary 20E10
DOI: https://doi.org/10.1090/tran/7518
Published electronically: October 2, 2018
MathSciNet review: 3937332
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for every $ n \in \mathbb{N}$ and $ \delta >0$ there exists a word $ w_n \in F_2$ of length $ O(n^{2/3} \log (n)^{3+\delta })$ which is a law for every finite group of order at most $ n$. This improves upon the main result of Andreas Thom [Israel J. Math. 219 (2017), pp. 469-478] by the second named author. As an application we prove a new lower bound on the residual finiteness growth of non-abelian free groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20D06, 20E10

Retrieve articles in all journals with MSC (2010): 20D06, 20E10


Additional Information

Henry Bradford
Affiliation: Mathematisches Institut, Georg-August Universität Göttingen, Bunsenstra$ß$e 3-5, D-37073 Göttingen, Germany
Email: henry.bradford@mathematik.uni-goettingen.de

Andreas Thom
Affiliation: Institut für Geometrie, TU Dresden, D-01062 Dresden, Germany
Email: andreas.thom@tu-dresden.de

DOI: https://doi.org/10.1090/tran/7518
Received by editor(s): March 10, 2017
Received by editor(s) in revised form: June 1, 2017, and December 4, 2017
Published electronically: October 2, 2018
Additional Notes: This research was supported by ERC Starting Grant No. 277728 and ERC Consolidator Grant Nos. 648329 and 681207.
Article copyright: © Copyright 2018 American Mathematical Society